Hail, Johnson
- When
- May 13, 12:35 PM CST
- Where
- Johnson County, 4 mi SSE of Alvarado
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 32.346, -97.194
A deep slow-moving upper level trough moved from the desert southwest into west Texas during this period. Several shortwaves combined with surface boundaries to produce several rounds of storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
A deep slow-moving upper level trough moved from the desert southwest into west Texas during this period. Several shortwaves combined with surface boundaries to produce several rounds of storms. Downbursts as well as large hail were reported in addition to flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 13, 10:14 AM CST, 2 hours 21 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE FORT WORTH TX 1114 AM CDT TUE MAY 13 2008 .UPDATE... PACKAGE ON TRACK. DRY LINE HAS JUST MOVED THROUGH MIDLAND AND FORT STOCKTON. CLOUDS BREAKING ENOUGH OUT WEST TO GET SOME SUN ON THE GROUND...AND ABILENE IS UP TO 83. ONGOING ELEVATED CONVECTION MAY LOSE SOME STEAM AS LLJ WEAKENS DURING THE DAY...AND THEN AFTERNOON SURFACE BASED STORMS WILL BE THE MAIN CONCERN. 84 &7 .PREV UPDATE... 653 AM HAVE SENT AN UPDATE TO ADD SHOWERS/THUNDERSTORMS FOR THIS MORNING ACROSS THE SOUTHWEST AND SOUTH CENTRAL ZONES. #58 && .PREV DISCUSSION... /ISSUED 620 AM CDT TUE MAY 13 2008/ AVIATION... 12Z TAF PACKAGE STRATUS...RESULTING IN MVFR CIGS...HAS OVERSPREAD ALL TAF SITES THIS MORNING AND WILL REMAIN IN PLACE UNTIL THE EARLY AFTERNOON HOURS. KACT MAY OCCASIONALLY SEE IFR CONDITIONS BUT CLOUDS ARE EXPECTED TO BEGIN TO LIFT AT ALL SITES IN THE LATE MORNING HOURS. WILL PREVAIL BKN040 BEGINNING IN THE MID AFTERNOON HOURS BUT SCATTERED CONDITIONS MAY EXIST FROM TIME TO TIME. SEVERAL UNCERTAINTIES RESIDE IN THIS FORECAST WITH THE BIGGEST BEING THE TIMING OF STORMS AFFECTING THE AIRPORTS. SOME STORMS ARE POSSIBLE THIS AFTERNOON ALONG A DRYLINE APPROACHING THE I-35 CORRIDOR BUT HAVE OPTED TO ONLY CARRY A CB GROUP FOR THE AFTERNOON HOURS. BETTER CHANCE FOR PRECIPITATION EXISTS THIS EVENING AND DURING THE OVERNIGHT HOURS AND WILL CONTINUE WITH VCTS. MODELS ARE INDICATING A POSSIBLE BREAK IN THE STORM ACTIVITY OVERNIGHT...THEREFORE AM NOT INCLINED TO PREVAIL TSRA AT THIS POINT. HOWEVER...TSRA MAY BEGIN TO PREVAIL AT THE METROPLEX AIRPORTS AROUND DAYBREAK TOMORROW AS A FRONT APPROACHES. FROPA IN THE METROPLEX WILL BE VERY NEAR OR JUST BEYOND 12Z WEDNESDAY. HIGHEST CHANCE FOR RAIN LOOKS TO BE WEDNESDAY MORNING...JUST BEYOND THE SCOPE OF THIS PACKAGE. 82/JLD PREV DISCUSSION... /ISSUED 412 AM CDT TUE MAY 13 2008/ DISCUSSION... LOW LEVEL MOISTURE HAS SPREAD NORTHWARD OVERNIGHT ON A 45-50 KNOT LOW LEVEL JET. A COLD FRONT THAT CURRENTLY EXTENDS FROM NORTHEASTERN NEBRASKA SOUTHWEST INTO THE TEXAS PANHANDLE WILL MOVE SLOWLY SOUTHEAST DURING THE NEXT COUPLE OF DAYS. THIS FRONT WILL ENTER THE NORTHWESTERN ZONES THIS EVENING BUT WILL NOT CLEAR THE SOUTHEASTERN ZONES UNTIL THURSDAY MORNING. THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON ACROSS THE EASTERN TWO- THIRDS OF NORTH TEXAS...AND CHANCES WILL INCREASE AREAWIDE TONIGHT AS THE COLD FRONT APPROACHES AND FURTHER WEAKENS THE CAP. THERE WILL BE THE POTENTIAL FOR SEVERE WEATHER AS INSTABILITY AND SHEAR PROFILES SUGGEST THE POTENTIAL FOR LARGE HAIL...DAMAGING WINDS AND A FEW TORNADOES. THE UPPER TROUGH OVER THE INTERMOUNTAIN WEST THIS MORNING WILL CONTINUE TO DIG SOUTHWARD INTO ARIZONA THIS AFTERNOON AND EVENING...AND THEN START ITS TREK EAST ACROSS NEW MEXICO OVERNIGHT AND WEDNESDAY MORNING...AND THEN NORTHEAST ACROSS WEST TEXAS INTO OKLAHOMA AND KANSAS WEDNESDAY AFTERNOON AND NIGHT. RAIN CHANCES ACROSS NORTH TEXAS SHOULD END DURING THE DAY THURSDAY. DRY WEATHER IS THEN EXPECTED INTO THE WEEKEND. #58 && .PRELIMINARY POINT TEMPS/POPS... DALLAS-FT. WORTH, TX 83 70 82 63 77 / 20 60 50 50 10 WACO, TX 86 71 87 66 82 / 20 60 40 40 20 PARIS, TX 79 68 78 65 76 / 30 60 70 60 30 DENTON, TX 83 68 80 61 77 / 20 60 50 50 10 MCKINNEY, TX 80 68 82 63 76 / 30 60 50 50 10 DALLAS, TX 82 69 82 64 77 / 30 60 50 50 10 TERRELL, TX 82 69 81 66 80 / 30 60 50 50 20 CORSICANA, TX 83 71 84 67 81 / 30 60 50 50 20 TEMPLE, TX 86 69 88 66 83 / 20 60 40 40 20 && .FWD WATCHES/WARNINGS/ADVISORIES... NONE. && 58/58
HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS NATIONAL WEATHER SERVICE FORT WORTH TX 1155 AM CDT TUE MAY 13 2008 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-132200- ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA- DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON- HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS- LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO- PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT- WISE-YOUNG- 1155 AM CDT TUE MAY 13 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS. .DAY ONE...TODAY AND TONIGHT. THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT... FOR ALL BUT THE EXTREME SOUTHERN PORTIONS OF NORTH TEXAS. SCATTERED TO NUMEROUS THUNDERSTORMS WILL BRING A THREAT OF LARGE HAIL AND DAMAGING WINDS. A FEW TORNADOES AND LOCALLY HEAVY RAINFALL ARE ALSO POSSIBLE THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS WILL BE ONGOING WEDNESDAY MORNING AND WILL CONTINUE THROUGH MUCH OF THURSDAY. SEVERE WEATHER WILL AGAIN BE POSSIBLE ON WEDNESDAY AND THURSDAY. LARGE HAIL...DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY RAINFALL WILL CONTINUE TO BE THE MAIN THREATS. AN ISOLATED TORNADO IS ALSO POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY BUT MORE WIDESPREAD ACTIVATION IS LIKELY THIS EVENING AND TONIGHT. 82/JLD/ARM
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
850 AM CDT TUE MAY 13 2008
TXZ156-157-131415-
CORYELL TX-LAMPASAS TX-
850 AM CDT TUE MAY 13 2008
...SIGNIFICANT WEATHER ADVISORY FOR...
WESTERN CORYELL COUNTY
LAMPASAS COUNTY
AT 850 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 16 MILES NORTHWEST OF LAMPASAS...MOVING NORTHEAST
AT 41 MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE FORT GATES AND GATESVILLE.
DIME SIZE HAIL CAN BE EXPECTED FROM THIS STORM.
LAT...LON 3128 9849 3143 9825 3164 9783 3140 9768
3106 9834
TIME...MOT...LOC 1350Z 239DEG 36KT 3127 9831
DUNNSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
919 AM CDT TUE MAY 13 2008
TXZ142-131445-
MILLS TX-
919 AM CDT TUE MAY 13 2008
...SIGNIFICANT WEATHER ADVISORY FOR...
MILLS COUNTY
AT 919 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 15 MILES NORTH OF ALGERITA...MOVING NORTHEAST AT
50 MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE GOLDTHWAITE AND MULLIN.
DIME SIZE HAIL CAN BE EXPECTED FROM THIS STORM.
LAT...LON 3135 9867 3135 9872 3141 9873 3138 9877
3141 9885 3148 9893 3172 9854 3172 9850
3149 9830 3131 9866
TIME...MOT...LOC 1419Z 235DEG 43KT 3145 9873
DUNNSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
944 AM CDT TUE MAY 13 2008
TXZ141-143-131515-
COMANCHE TX-HAMILTON TX-
944 AM CDT TUE MAY 13 2008
...SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHERN COMANCHE COUNTY
SOUTHWESTERN HAMILTON COUNTY
AT 944 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM 22 MILES SOUTH OF COMANCHE...MOVING NORTHEAST AT
32 MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE GUSTINE AND HAMILTON.
NICKEL SIZE HAIL IS LIKELY WITH THIS STORM. IF THIS STORM CONTINUES
ON ITS PRESENT COURSE...A SEVERE WEATHER WARNING WILL BE NEEDED.
LAT...LON 3151 9834 3155 9835 3173 9849 3172 9855
3176 9860 3195 9826 3162 9802 3148 9830
TIME...MOT...LOC 1444Z 240DEG 28KT 3161 9849
DUNNSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
117 PM CDT TUE MAY 13 2008
TXZ133-131845-
JOHNSON TX-
117 PM CDT TUE MAY 13 2008
...SIGNIFICANT WEATHER ADVISORY FOR...
JOHNSON COUNTY
AT 117 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 10 MILES SOUTH OF CLEBURNE...MOVING NORTHEAST AT
52 MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE ALVARADO...CLEBURNE...
GRANDVIEW...KEENE AND VENUS.
DIME SIZE HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.
IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.
LAT...LON 3231 9755 3256 9710 3229 9708 3225 9716
3226 9718 3222 9733 3221 9735 3220 9744
3218 9748
TIME...MOT...LOC 1817Z 239DEG 45KT 3224 9737
DUNNSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FORT WORTH TX 130 PM CDT TUE MAY 13 2008 TXZ119-131900- DALLAS TX- 130 PM CDT TUE MAY 13 2008 ...SIGNIFICANT WEATHER ADVISORY FOR... DALLAS COUNTY AT 130 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A CLUSTER OF STRONG THUNDERSTORMS CENTERED 3 MILES NORTH OF DUNCANVILLE...MOVING NORTHEAST AT 36 MPH. PEA-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS CLUSTER OF STORMS. IF THIS STORM CONTINUES ON ITS PRESENT COURSE...A SEVERE WEATHER WARNING MAY BE NEEDED. LAT...LON 3294 9653 3258 9652 3255 9702 3284 9702 TIME...MOT...LOC 1830Z 245DEG 32KT 3271 9688
The Dallas/Ft Worth radar (KFWS), 27 km away, was scanning. The volume nearest the first event began at 18:36 UTC.
25 thunderstorm wind, 14 hail, 3 flash flood, 2 lightning, 1 heavy rain, 1 flood, 1 tornado. Local standard time, as filed.
Trees were uprooted and a carport was damaged.
Golfball-size hail was reported in town.
Power lines and poles were blown down in Killeen.
A large tree was blown across a road in downtown Waco.
Tree limbs were snapped and fell across power lines, causing power outages.
Large trees were blown down in the city park in Teague.
Lightning struck a home and started a fire which caused substantial damage to the residence.
A section of NW Loop 286 and North Main Street was closed due to floodwaters. Many businesses and residences were threatened by high water.
A roof collapsed into a bedroom from the weight of the rainwater. No injuries were reported.
Numerous trees had large limbs broken. A few trees were uprooted or snapped at the trunk. Several storage buildings were damaged, and a few homes suffered minor roof damage. Additional homes were damaged by falling trees and limbs.
Trees were blown down and a hotel under construction was damaged at I-35 and exit 286.
A house was damaged and trees were uprooted near the intersection of Armstrong Drive and Elmer King Road.
A downburst damage swath which began near Salado continued east with additional tree and roof damage in Little River Academy. The most substantial damage was observed between Heidenheimer and Rogers where several mobile homes had roof damage or were moved. Two large barns had tin walls or sections of tin roofs removed. A grain silo was damaged near Zabcikville.
Damage to roofs and structures reported.
Lightning struck the roof of a vacant home, starting a fire which damaged the roof and breezeway.
A radio tower was snapped in half.
Two foot diameter trees were snapped in half along Highway 95 in Little River Academy. Numerous signs and billboards were blown down between Salado and Little River Academy. Trees fell on and damaged cars in Little River.
Trees were blown down and the high school lost some bricks. A historic home and a restaurant in Salado suffered roof damage.
Tree limbs were blown down.
Water was over county roads.
A few roads were flooded.
Barn roofs were damaged and tree limbs were blown down.
A 70 MPH wind gust was measured by amateur radio operators.
Trees were blown over and uprooted and roofs and fences were damaged.
Golfball-size hail was reported near Sipe Springs.
A 60 MPH wind gust was measured at the Comanche County Sheriff's Office.
Hen-egg size hail was reported near Comanche.
A storm spotter saw a tornado touchdown about 2.5 miles south of Dublin on CR 338. The tornado remained on the ground for 22 seconds and no damage was reported.
Nickel-size hail was reported near the Youngsport community.
A carport was damaged.
Flooding caused road closures on Rancier Avenue and 38th Street and also on Watercrest Road and W.S. Young Drive.
Penny-size hail was reported along Highway 95.
A tree was blown down and partially blocked FM 46.
Trees were blown down in town.
Trees were blown down in town.
A tree was blown down and partially blocked Highway 7.
According to a damage survey conducted by the National Weather Service in Shreveport, a downburst occurred along the Hopkins/Wood County line. A significant number of trees were downed in Hopkins County along CR 2408, CR 2407, and CR 2403.
According to a damage survey conducted by the National Weather Service in Shreveport, a downburst occurred along the Hopkins/Wood County line. A significant number of trees were downed in Hopkins County along CR 2408, CR 2407, and CR 2403.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2008Every state in 2008This day in weather historyThe tornado archive for Texas, 2008Warnings in Texas, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 99019, 99020, 99021, 99023, 99033, 99024, 99034, 100870, 100854, 99035, 101237, 100852, 101250, 101255, 99037, 99038, 101256, 99049, 100859, 100862, 99039, 100858, 99041, 99269, 100878, 100853, 99025, 99047, 103186, 99026, 99048, 99027, 103623, 99028, 99029, 99030, 99042, 100895, 99031, 99032, and more.